Jeffrey Dach MD Discussion Board
Lease this WebApp and get rid of the ads.
FDA Says Osteoporosis Drugs Cause Femur Fractures by Jeffrey
Fri Dec 10, 2010 10:46
65.2.44.3

FDA Says Osteoporosis Drugs Cause Femur Fractures by Jeffrey Dach MD

For years, I have been warning patients, friends and family members about the adverse effects of osteoporosis drugs. Finally, after years of dragging their feet, the FDA issued a news release (Oct 13, 2010) warning of "possible" risk of femur fractures caused by the osteoporosis drugs such as fosamax, boniva, and actonel, etc. They also added a new warning label which was recommended by a Task Force assigned to look into this issue. The Task Force found that almost all women suffering from atypical fractures of the mid femur were on these drugs.

(The task force consists of experts of the American Society of Bone and Mineral Research).

This same ASBMR task force previously reported (2007) these same drugs cause osteonecrosis of the jaw. When a drug adverse effect is identical to the underlying disease the drug is supposed to treat, we have the perfect storm. Osteoporosis drugs are marketed and sold as fracture preventive, and are not supposed to cause fractures. Yet they do. This is a very bad thing, and indicates a very profound problem with the drug.

Above left image : Red Arrow shows Typical Cortical Thickening, and above this an obvious Tranverse Mid Femur Fracture in a patient on osteoporosis drugs- Bisphosphonate. Image courtesy of Dr Jörg Schilcher and Per Aspenberg, Acta Orthop . 2009 August 7; 80(4): 413–415. Incidence of stress fractures of the femoral shaft in women treated with bisphosphonates.

Dr Susan Ott Reports

At a recent medical meeting, the ASBMR in Toronto, Susan Ott MD presented data on atypical femur fractures induced by fosamax. She reviewed Xrays and data from a large California HMO called Kaiser Permanente. Over a three year period, Kaiser HMO doctors reported 135 atypical femur fractures out of a total of 16,000 broken femurs. Almost all of the 135 were on bisphosphonates (96.4%) like fosamax. Dr. Ott reported these atypical fractures have a characteristic X-ray appearance, and may be bilateral. The fracture is through the mid-shaft, and the outer bony margin hickened (suggesting a stress fracture). These fractures are spontaneous, with no trauma. Patients typically report pain in the area for weeks or months before the actual fracture. Dr. Ott reported an incidence of 0.25 % for atypical mid femur fractures in patients on Bisphosphonates for 12 years.

Swedish Study

According to a 2009 Swedish study by Aspberger, the incidence of mid femur stress fracture is 50 times higher for patients on Bisphosphonates compared to untreated women (0.1% vs 0.002 %).

Osteoporosis Drug Use Associated With Stress Fractures of Mid-Femur

Dr Isaacs from Australia reported in a study August 2010 that these drugs cause insufficiency or stress fractures of the femur. He reviewed X-rays and studied 100 consecutive patients with spontaneous femur fracture before and after availability of bisphosphonate drugs. He found Xray evidence of pre-existing stress fractures in all 41 cases on bisphosphonates. However, before the bisphosphonate era, there were no pre-existing stress fractures in ANY of these 21 earlier cases.

Dr Isaacs study suggests that bisphosphonate drugs damages and weakens the bone, making it susceptible to painful stress fracture. The stress fracture may then cause a spontaneous mid femur fracture.

Above left image: Red arrow shows location of thickened cortex indicating stress fracture. Image courtesy of Aspenberg et al Acta Orthop. 2010 August; 81(4): 460–462.
Histology of an undisplaced femoral fatigue fracture in association with bisphosphonate treatment.


What is the Next Step - A Black Box Warning or Ban the Drug?

The recent medical literature has been inundated with case reports and population studies linking bisphosphonate drugs like Fosamax and Actonel to atypical mid-femur fractures, as well as stress fractures. The message is fairly obvious that there is something dreadfully wrong here. When we have a drug that causes the same disease it is intended to prevent, we have the "perfect storm".

Drug manufacturers use ghost-writers to manipulate data from clinical trials to make the drug look good, and clinicians can deny the obvious when patients come in with fractures while on the drug, blaming it on the osteoporosis, and not an adverse effect of the drug. My prediction is that most educated patients and doctors will abandon this bisphosphonate family of osteoporosis drugs, and the FDA will eventually issue a Black Box Warning or perhaps a ban on the drug. When this happens, we can say goodbye to another "bad drug".

Articles with Related Content :

Fosamax Whitewash Unconvincing

Fosamax and Fractured Femurs

Fosamax Induced Bilateral Femur Fractures

Fosamax, a Bad Drug in Litigation

Bisphosphonates for Osteoporosis, A Closer Look at the Data by Jeffrey Dach MD

Osteoporosis Drugs Cause Osteo-Necrosis of the Jaw by Jeffrey Dach MD

Fosamax, Actonel, Osteoporosis and Toulouse Lautrec by Jeffrey Dach MD

Jeffrey Dach MD
7450 Griffin Road
Suite 190
Davie, Fl 33021
954-983-1443

www.jeffreydach.com
www.drdach.com
www.naturalmedicine101.com
www.truemedmd.com

Disclaimer click here: www.drdach.com/wst_page20.html

The reader is advised to discuss the comments on these pages with his/her personal physicians and to only act upon the advice of his/her personal physician. Also note that concerning an answer which appears as an electronically posted question, I am NOT creating a physician -- patient relationship. Although identities will remain confidential as much as possible, as I can not control the media, I can not take responsibility for any breaches of confidentiality that may occur.

Link to this article:
http://jeffreydach.com/2010/11/04/fda-says-osteoporosis-drugs-cause-femur-fractures-by-jeffrey-dach-md.aspx

Copyright (c) 2010,11 Jeffrey Dach MD All Rights Reserved. This article may be reproduced on the internet without permission, provided there is a link to this page and proper credit is given.

FAIR USE NOTICE: This site contains copyrighted material the use of which has not always been specifically authorized by the copyright owner. We are making such material available in our efforts to advance understanding of issues of significance. We believe this constitutes a 'fair use' of any such copyrighted material as provided for in section 107 of the US Copyright Law. In accordance with Title 17 U.S.C. Section 107, the material on this site is distributed without profit to those who have expressed a prior interest in receiving the included information for research and educational purposes.

    • test reply - Jeffrey Dach, Sun Dec 12 21:14
      test reply
  • Click here to receive daily updates
    Jeffrey Dach MD 7450 Griffin Road, Suite 190 Davie Fl 33314 (954) 983-1443